Iowa, 2025

Blizzard and Winter Weather in Iowa, March 5, 2025

March 5, 2025 · NWS ARX · 6 events in 6 counties and zones

During the first week of March, a powerful mid-latitude cyclone progressed through the Upper Midwest overnight on the 4th and into the morning and afternoon on the 5th. As this occurred, rain changed over to snow with increasing winds during the early morning hours on March 5th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the first week of March, a powerful mid-latitude cyclone progressed through the Upper Midwest overnight on the 4th and into the morning and afternoon on the 5th. As this occurred, rain changed over to snow with increasing winds during the early morning hours on March 5th. Widespread wind gusts of 45 to 55 mph with falling snow led to visibilities falling to a quarter mile or less, resulting in blizzard conditions across portions of northeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 4, 10:55 PM CST, 2 hours 5 minutes earlier. Its key messages:

  • Heavy rain continues to spread into the area this afternoon. Rainfall amounts of 0.5 to 1.5 inches are expected by 6AM Wednesday with the highest amounts south of I-94. Frozen ground will cause ponding and runoff into rivers, within-bank rises expected.
  • Deteriorating travel overnight in snow. Rain changes to snow from west to east overnight with up to 1 inch per hour rates across SE MN and W WI. By 9AM, snow is expected across the entire forecast area. Storm totals range generally from 2 to 8 inches with locally higher amounts possible.
  • Blizzard conditions: overnight winds will increase into the 35 to 55mph range. These strong winds will combine with falling snow resulting in whiteout conditions, especially for open/rural/wind prone areas west of the Mississippi River valley.
Area forecast discussion, Mar 4, 10:55 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1055 PM CST Tue Mar 4 2025

.KEY MESSAGES...

- Heavy rain continues to spread into the area this afternoon.
  Rainfall amounts of 0.5 to 1.5 inches are expected by 6AM
  Wednesday with the highest amounts south of I-94. Frozen
  ground will cause ponding and runoff into rivers, within-bank
  rises expected.

- Deteriorating travel overnight in snow. Rain changes to snow
  from west to east overnight with up to 1 inch per hour rates
  across SE MN and W WI. By 9AM, snow is expected across the
  entire forecast area. Storm totals range generally from 2 to 8
  inches with locally higher amounts possible.

- Blizzard conditions: overnight winds will increase into the
  35 to 55mph range. These strong winds will combine with
  falling snow resulting in whiteout conditions, especially for
  open/rural/wind prone areas west of the Mississippi River
  valley.

&&

.DISCUSSION...
Issued at 305 PM CST Tue Mar 4 2025

Today-This Evening: Heavy Rain

The forecast remains largely on track for a complex weather system
to move into the area. A low pressure system currently sits over the
Central Plains and will move northeastward during the day. At the
same time, the associated upper-level trough strengthens and becomes
more negatively tilted helping to increase low-level frontogenesis.
With this increased lift, CAMs continue to show bands of heavier
rain moving into the area this evening into the early over night.
Moisture transport will also be pretty good this afternoon and
evening as low-level southerly flow occurs over the area. PWATs will
continue to increase this afternoon into this evening, ranging from
0.7 to 0.9 inches across much of the area, with values getting close
to 1.0 inches in northeast Iowa and far southwestern Wisconsin.
Lastly, latest RAP shows an area of 100 to 200 J/kg of MUCAPE that
arrives later this afternoon through the evening indicating a
potential for both a rumble of thunder and increased rainfall rates.

Shifting gears to the amount of rain the forecast will receive, the
00Z EFI gives an idea of how anomalous this rainfall will be.
Currently there are values of .8 to .95 across much of the forecast
area with some .95 to 1.00 values in central Wisconsin. These values
indicate that there is increased confidence that the rainfall
received will be towards the higher end of climatology. Since there
will be a transition to snow, rainfall totals will be a mix of
liquid rain and melted snow. So looking at the amount of rain prior
to snow, the 12Z HREF suggest that there is a 40 to 90% of 0.75
inches for areas south of I-94, with the higher percentages in
southeast Minnesota, northeast Iowa, and southwestern Wisconsin as
well as 40 to 60% chance of at least 1 inch of rain by midnight
across southeast Minnesota, northeast Iowa, and far southwestern
Wisconsin. There is still a little uncertainty on the exact timing
of rain to snow which would impact rainfall totals. This uncertainty
could result in snow occurring slightly earlier or later than
forecasted. Regardless of this uncertainty, rain will be falling on
top of frozen ground. This results in much of the rain either
ponding in low-lying areas or quickly running off into area rivers
and resulting in ice break up.

Tonight-Wednesday: Rain Changing to Snow, Strong Winds

Heading into tonight, the surface low continues to make its trek
northeastward. Moisture advection continues overnight and the warmer
low-level southeasterly air mixes in with the northwesterly cold air
advection. As the low moves just south of the forecast area, the
pressure gradient increases and this can be seen in the
frontogenesis values. A strong 900mb frontogenesis band moves
through the CWA overnight with some pockets of stronger
frontogenesis aloft at the same time. This results in an increase in
snowfall rates and this can be seen in the 12Z HREF showing an axis
of 0.75 to 1 inch per hour rates moving across southeast Minnesota,
far northeastern Iowa, and western Wisconsin. These higher rates
will move out of Iowa and Minnesota closer to sunrise, while the
rates in Wisconsin are expected to stick around through most of the
morning. As mentioned before, the timing of rain changing to snow
will be important in determining how much snow occurs.

With the strengthening pressure gradient, winds will increase
significantly. Probabilities for wind gusts greater than 50 mph west
of the Mississippi River continue to range between 60 and 100%, with
wind gusts greater than 40 mph expected for Wisconsin. Combining the
snow rates with the high wind gusts, blizzard conditions are likely
in southeast Minnesota and portions of northeast Iowa overnight into
Wednesday morning and as a result, a Blizzard Warning continues for
these locations. Even though there is no Blizzard Warning for
Wisconsin, blowing snow will occur at times across the forecast
area. This blowing snow will cause hazardous travel, especially in
northeast Iowa and southeast Minnesota. Winds will decrease
Wednesday evening. With the stronger winds outside of the Blizzard
Warning, we have gone ahead and issued a wind advisory for portions
of far southwestern Wisconsin and portions of northeast Iowa.

Snow ratios right at the transition of rain to snow range from 8:1
to 10:1 and after a couple hours of snow, the snow ratios increase
slightly to 10:1 to 12:1. Combining this with increased snow rates,
snow amounts range from 4 to 8 inches for southeast Minnesota and
and western/north central Wisconsin with 1 to 3 inches for most of
northeast Iowa and far southwestern Wisconsin. Snow amounts
increased the most for areas along I-90 in Wisconsin as a secondary
frontogenesis is expected to setup Wednesday morning. Any snow that
falls will be blown by the strong winds resulting in hazardous
travel for much of the forecast area. Snow gradually leaves the area
Wednesday evening.

Thursday-Tuesday: Seasonable Temperatures, More Snow Chances

After this winter system moves through, the longwave trough
continues to sit over the area through the weekend. This allows for
more seasonable temperatures with highs in the mid 30s to low 40s.
Temperatures could be influenced by the amount of snow cover on the
ground from the midweek storm. In addition, this flow regime
promotes some waves to move through and produce some light snow
showers. On Friday there is a shortwave that moves through the
Central Plains into the Midwest that will produce some snow.
Currently the LREF gives a 30 to 70% chance of measurable snow and a
10 to 30% chance of at least 1 inch of snow for northeast Iowa and
far southwestern Wisconsin on Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1055 PM CST Tue Mar 4 2025

High impact storm bringing rain, then snow, to the region
tonight/Wed along with very strong winds.

CIGS: LIFR/IFR expected through 12z Wed with a slow increase into
MVFR before scattering out Wed evening.

WX/vsby: rain will transition to snow from west to east overnight...
already by 06z for KRST and closer to 11z at KLSE. The transition
could be fairly quick - within an hour. Vsby restrictions through
the night/morning. Snow exits west to east in the afternoon and
looks to shift east of the TAF sites by 00z Thu.

WINDS: ramping up through the night time hours, then staying very
strong/gusty through the day Wed. North sustained at 20 to 30 kts
with gusts of 35 to 45 kts expected. Some BLSN could result,
although the high water content (heavy, wet) of snow will work
against blowing/drifting. Some uncertainty on how signficiant vsby
will be impacted sans falling snow.

&&

.HYDROLOGY...
Issued at 225 PM CST Tue Mar 4 2025

Forecast precipitation amounts ranging from roughly 1 to 1.75 inches
are expected to fall initially in the form of rain, before colder
air slowly changes rain to a wet snow from NW to SE. With deep frost
in the soil - 20 to 34 inches across the region - expect most
locations to have poor drainage, with water thus tending to collect
and pond on the surface. As temperatures begin to fall near to below
freezing Tuesday night into Wednesday, this ponding of water on the
surface may freeze, further complicating any localized issues. Due
to this, there is low confidence in how local rivers may react. It
is possible that the rain freezes before reaching the rivers, which
would lower individual river responses. Localized ice jamming on
rivers is also possible as ice break up begins, especially
considering patchy thawing seen via satellite on some rivers. The
general public is encouraged to monitor nearby river responses for
potential ice jamming that may overflow on to roadways or on to
personal property. The general public is strongly encouraged take
appropriate actions to protect their property by ensuring water
drains away from their homes, by ensuring gutters on homes are in
working order, and by clearing any nearby storm drains of
debris.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 3 AM to 6 PM CST Wednesday for
     WIZ034-041>044-053.
     Winter Storm Warning from midnight tonight to 6 PM CST
     Wednesday for WIZ017-029-032-033.
     Wind Advisory from 11 AM to 9 PM CST Wednesday for WIZ054-055-
     061.
MN...Blizzard Warning from midnight tonight to 3 PM CST Wednesday
     for MNZ079-087-088-094-095.
     Blizzard Warning from 9 PM this evening to 3 PM CST Wednesday
     for MNZ086.
     Winter Storm Warning from 3 AM to 6 PM CST Wednesday for
     MNZ096.
IA...Blizzard Warning from midnight tonight to 3 PM CST Wednesday
     for IAZ008-009-018-019.
     Winter Weather Advisory from 3 AM to 6 PM CST Wednesday for
     IAZ010-011.
     Wind Advisory from 6 AM to 6 PM CST Wednesday for IAZ010-011-
     029-030.

&&

DISCUSSION...Cecava
AVIATION...Rieck
HYDROLOGY...Ferguson
Hazardous weather outlook, Mar 4, 3:01 PM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
301 PM CST Tue Mar 4 2025

IAZ008-009-018-019-MNZ079-086>088-094-095-060115-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-
301 PM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...This Afternoon and Tonight

Widespread rainfall combined with frozen ground may lead to
ponding and run off into area rivers Tuesday afternoon and
evening. A few rumbles of thunder are also possible.

A Blizzard Warning is in effect for tonight. The combination of
heavy snowfall rates and wind gusts of 45 to 55 mph will result in
visibilities of a 1/4 mile or less at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday Night

A Blizzard Warning remains in effect through Wednesday afternoon
where final snowfall totals will range from 4 to 8 inches across
southeast MN, lesser amounts of 2 to 5 inches are expected in
northeast IA.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

Precipitation and road conditions reports are appreciated.

MNZ096-WIZ017-029-032>034-041>044-053-060115-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-Vernon-
301 PM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for portions of far southeast
Minnesota...central Wisconsin...north central Wisconsin...and
west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Widespread rainfall combined with frozen ground may lead to
ponding and run off into area rivers Tuesday afternoon and
evening. A few rumbles of thunder are also possible.

A Winter Storm Warning is in effect beginning tonight across far
southeastern Minnesota into central Wisconsin, as snow will begin
to move into the area overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday Night

A Winter Storm Warning remains in effect through 6 PM CST. Final
storm total accumulations in the warned area around 4 to 6 inches
are expected. Additionally, wind gusts of 35 to 50 mph may blow
unsecured objects around and produce localized visibility
reductions.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

Precipitation and road conditions reports are appreciated.

IAZ010-011-060115-
Winneshiek-Allamakee-
301 PM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for portions of northeast Iowa.

.DAY ONE...This Afternoon and Tonight

Widespread rainfall combined with frozen ground may lead to
ponding and run off into area rivers Tuesday afternoon and
evening. A few rumbles of thunder are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday Night

A Wind Advisory is in effect for Wednesday morning through
Wednesday evening. Wind gusts of up to 50 mph may pose travel
difficulties and blow around unsecured objects. Rain will change
to snow early Wednesday morning with accumulations of around 2 to
4 inches and some blowing and drifting possible. Therefore, a
Winter Weather Advisory is also in effect early Wednesday morning
through Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

Precipitation and road conditions reports are appreciated.

IAZ029-030-WIZ054-055-061-060115-
Fayette-Clayton-Crawford-Richland-Grant-
301 PM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for portions of southwest
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Widespread rainfall combined with frozen ground may lead to
ponding and run off into area rivers Tuesday afternoon and
evening. A few rumbles of thunder are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday Night

Rain will change to snow on Wednesday morning with light
accumulations of up to 2 inches and some blowing and drifting may
occur. Wind gusts up to 55 mph may also occur, therefore a Wind
Advisory is in effect Wednesday morning through Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

Precipitation and road conditions reports are appreciated.

APF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard, 1 winter weather. Local standard time, as filed.

Blizzard, Floyd

When
March 5, 1:00 AM CST to 10:30 AM CST
Where
Floyd forecast zone
Reported by
AWOS
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

The combination of falling snow and strong winds allowed for visibilities to drop to a quarter mile or less resulting in blizzard conditions during the morning hours on March 5th in Floyd County. At the AWOS in Charles City, a 55 mph peak wind gust was measured during this period with visibilities falling near or below a quarter mile for over 3 hours. Snowfall totals across the county were fairly light of around 1 inch or less with the highest reported snowfall total being 1 inch, 2 miles west-southwest of Nashua.

Blizzard, Mitchell

When
March 5, 1:00 AM CST to 10:30 AM CST
Where
Mitchell forecast zone
Reported by
Department of Highways
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

The combination of falling snow and strong winds allowed for visibilities to drop to a quarter mile or less resulting in blizzard conditions during the morning hours on March 5th in Mitchell County. Snow accumulations between 2 to 4 inches were reported across the county.

Blizzard, Howard

When
March 5, 2:00 AM CST to 11:00 AM CST
Where
Howard forecast zone
Reported by
Department of Highways
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

The combination of snow and strong winds allowed for visibilities to drop to a quarter mile or less resulting in blizzard conditions during the morning hours on March 5th in Howard County. A peak wind gust of 54 mph was at the Iowa Department of Transportation observation station in Saratoga with visibilities near or below a quarter mile across portions of the county. Snow accumulations between 1 to 3 inches were noted across the county.

Winter Weather, Winneshiek

When
March 5, 3:00 AM CST to 12:00 PM CST
Where
Winneshiek forecast zone
Reported by
AWOS
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

This winter system brought near-blizzard conditions to portions of Winneshiek County during the morning hours as the combination of gusty winds and falling snow created hazardous conditions at times from the low visibilities. Snowfall amounts across the county ranged around 1 inch with the highest observed total being 1.1 inches 8 miles east-northeast of Decorah. Additionally, the peak wind gust of 40 mph in the county occurred at the AWOS in Decorah.

Blizzard, Chickasaw

When
March 5, 3:00 AM CST to 10:30 AM CST
Where
Chickasaw forecast zone
Reported by
Department of Highways
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

The combination of snow and strong winds allowed for visibilities to drop to a quarter mile or less resulting in blizzard conditions during the morning hours on March 5th in portions of Chickasaw County. At the Iowa Department of Transportation observation station near New Hampton, a peak wind gust of 47 mph was recorded during this period. Snowfall amounts across the county ranged from 1 to 2 inches with the highest observed total being 1.7 inches near New Hampton.

Blizzard, Fayette

When
March 5, 3:00 AM CST to 12:00 PM CST
Where
Fayette forecast zone
Reported by
AWOS
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

The combination of snow and strong winds allowed for visibilities to drop to a quarter mile or less resulting in blizzard conditions during the morning hours on March 5th in portions of Fayette County. At the AWOS in Oelwein, a peak wind gust of 47 mph in the occurred during this period. Snowfall amounts across the county ranged from 1 to 4 inches with the highest observed total being 4 inches about 1 mile west-northwest of Waucoma.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230526, 1246928, 1230890, 1246931, 1248626, 1248627.